Colorado, 2012

Hail and Damaging Wind in Colorado, April 11, 2012

April 11, 2012 · NWS PUB · 3 events in 2 counties and zones

Severe thunderstorms across portions of Las Animas and Custer Counties produced hail up to 1 inch in diameter and wind gusts to 82 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe thunderstorms across portions of Las Animas and Custer Counties produced hail up to 1 inch in diameter and wind gusts to 82 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 11, 2:10 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 11, 2:10 PM MST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
310 PM MDT WED APR 11 2012

.SHORT TERM...
(TODAY AND TONIGHT)

...SEVERE STORMS POSSIBLE THIS EVENING ACROSS THE SOUTHEAST PLAINS...

CURRENTLY...SCT STORMS DEVELOPING ACROSS AND S OF THE ARKANSAS RIVER.
A FEW OF THESE STORMS COULD TURN SVR LATE THIS AFTERNOON AND EARLY
EVE...WITH HAIL TO ONE INCH OR GREATER. THERE IS ALSO A LOW GRADE
TORNADO RISK ACROSS PORTIONS OF THE SE PLAINS...WHICH IS NOW COVERED
BY A TOR WATCH IN EFFECT TIL MID EVE. LOW LCLS AND GOOD LLVL
DIRECTIONAL SHEAR COULD SUPPORT AN ISOLD TOR THRU THIS EVE. COVERAGE
AND STRENGTH OF STORMS SHOULD CONTINUE TO EXPAND AS A LEAD SHORTWAVE
FROM A STRONG WRN TROUGH MOVES INTO CO FROM THE W.

STORMS SHOULD GRADUALLY DIMINISH BY LATE THIS EVE. WILL SEE A BRIEF
RETURN OF LOW CLOUDS LATER TONIGHT...AIDED BY INCREASED MOISTURE
FROM ONGOING CONVECTION. WILL SEE THIS LLVL MOISTURE PUSHED EWD
BY EARLY THU MORNING AS WINDS SHIFT TO THE SW-W. WITH CLEARING AND
DRY CONDITIONS ON THU...WILL SEE TEMPS CLIMB INTO THE 70S OVR THE
PLAINS. OVR THE MTS AND HIGH VALLEYS...SHOULD SEE POCKETS OF
CRITICAL FIRE WX CONDITIONS DEVELOP BY AFTERNOON. HAVE CONVERTED OUR
FIRE WX WATCH TO A WARNING FOR THE UPPER ARKANSAS AND SAN LUIS
VALLEY. AREAS TO THE E SHOULD HAVE HIGH ENOUGH HUMIDITY AND LIGHT
ENOUGH WINDS TO STAY BELOW CRITICAL CRITERIA. ROSE

.LONG TERM...
(THURSDAY NIGHT THROUGH NEXT WEDNESDAY)

STRONG SOUTHWEST FLOW CONTINUES OVER THE AREA FRIDAY...WITH LOW
LEVEL MOISTURE PUSHED WELL EAST OF THE STATE THROUGH THE DAY.
FAIRLY LARGE POCKET OF DRY AIR OVER MOUNTAINS (DEWPOINTS BELOW
10F) WILL LEAD TO LOW RELATIVE HUMIDITY OVER A LARGE
AREA...THOUGH COOLING TEMPS ALOFT WILL OFFSET THIS TREND SOMEWHAT.
WILL ALSO SEE SOME INCREASE IN MID/HIGH LEVEL MOISTURE AFTER 18Z
FRIDAY AS UPPER TROUGH MOVES SLOWLY INTO THE GREAT BASIN. HAVE
HOISTED A FIRE WEATHER WATCH FOR FRI AFTERNOON/EVENING FOR THE SAN
LUIS VALLEY...BUT HELD OFF ELSEWHERE AS RH MAY BE JUST ABOVE THE
15 PERCENT THRESHOLD. EASTERN PLAINS WILL BE
BREEZY/DRY/COOL...THOUGH WITH RECENT PRECIP AND FUELS GREENING
UP...NO FIRE HIGHLIGHTS HERE.

12Z MODELS HAVE NUDGED THE TRACK OF THE WEEKEND UPPER LOW
NORTHWARD...CONTINUING A TREND WHICH BEGAN WITH THE 00Z RUNS. BOTH
ECMWF AND GFS NOW MOVE THE 700/500 MB LOW DIRECTLY OVER SOUTHERN
COLORADO...KEEPING BEST UPSLOPE AND LIFT ALONG AND NORTH OF THE
PALMER DIVIDE. CONTINENTAL DIVIDE HIGHER TERRAIN SHOULD DO WELL
WITH THE SYSTEM...WITH INTI AL FOCUS OVER THE SOUTHWEST MOUNTAINS
SATURDAY SHIFTING TO THE CENTRAL MOUNTAINS SUNDAY. MAY NEED SOME
WINTER WEATHER HIGHLIGHTS FOR AT LEAST THE HIGHEST MOUNTAIN
ZONES...THOUGH A LITTLE EARLY FOR ANYTHING AT THIS POINT.  BOTH
MODELS DO KEEP SOME ENERGY IN THE BASE OF THE TROUGH SUNDAY
NIGHT/MON...WHICH MAY ENHANCE -SHRA/-SHSN OVER THE EASTERN
MOUNTAINS INTO MON EVENING...WHILE SOUTHERN END OF THE MAIN
DEFORMATION BAND BRIEFLY PUSHES SOUTH TO THE PALMER DIVIDE MONDAY.
SYSTEM PULLS AWAY SLOWLY LATE MON/TUE...LEADING TO GRADUAL WARMING
TREND INTO MID-WEEK.

&&

.AVIATION...MAIN AVN CONCERN CONTINUES TO BE CONVECTION THRU THIS
EVENING..ESPECIALLY FOR KPUB AND KCOS. COULD SEE SOME GR WITH
THE STRONGER CELLS. LARGER HAIL WILL BE POSSIBLE FOR STORMS
FARTHER TO THE S AND E...IN AN AREA CURRENTLY COVERED BY A TOR
WATCH THAT IS IN EFFECT TIL 9 PM. COULD SEE A BRIEF RETURN OF SOME
LOW CIGS LATER TONIGHT...PARTICULARLY AT KCOS...BUT LOW CLOUDS
SHOULD DISSIPATE AS WINDS SHIFT TO THE SW THU MORNING...AROUND 12Z
OR SHORTLY AFTER. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 8 PM MDT THURSDAY FOR COZ220-222-
224.

RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ220-224.

FIRE WEATHER WATCH FROM FRIDAY AFTERNOON THROUGH FRIDAY EVENING
FOR COZ224.

&&

44/10
Hazardous weather outlook, Apr 11, 11:18 AM MST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1218 PM MDT WED APR 11 2012

COZ058>089-093>099-121830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1218 PM MDT WED APR 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE
MOUNTAINS EARLY THIS AFTERNOON...AND MOVE OFF INTO THE ADJACENT
INTERSTATE 25 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING
HOURS. ONE OR TWO STORMS COULD BECOME SEVERE...ACROSS THE I-25
CORRIDOR AND PORTIONS OF THE SOUTHEAST PLAINS...MAINLY ALONG AND
WEST OF A LINE FROM CALHAN...TO LAS ANIMAS...TO TWO BUTTES. HAIL
UP TO AROUND 1.25 INCHES IN DIAMETER...WIND GUSTS UP TO 60
MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING WILL BE THE PRIMARY
THREATS. THE AREA WITH THE GREATEST RISK FOR SEVERE WEATHER IN
THIS AREA WILL BE EAST OF INTERSTATE 25 AND ALONG AND SOUTH OF
HIGHWAY 50...WHERE A SLIGHT CHANCE FOR AN ISOLATED TORNADO WILL
ALSO EXIST. THUNDERSTORMS WILL MOVE OUT OF EASTERN COLORADO
SHORTLY AFTER MIDNIGHT.

STRONG...GUSTY SOUTHWEST WINDS WILL SPREAD ACROSS THE MOUNTAINS AND
VALLEYS THIS AFTERNOON.  THE COMBINATION OF DRY FUELS AND LOW
HUMIDITIES WILL RESULT IN CONDITIONS FAVORABLE FOR EXTREME FIRE
BEHAVIOR WITH RAPID RATES OF FIRE GROWTH AND SPREAD ACROSS THE SAN
LUIS VALLEY...AND THE UPPER ARKANSAS RIVER VALLEY OF CHAFFEE AND
LAKE COUNTIES THIS AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NEAR CRITICAL TO CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
ACROSS PORTIONS OF THE SAN LUIS VALLEY...THE UPPER ARKANSAS
VALLEY...THE EASTERN MOUNTAINS AND ALL OF TELLER AND FREMONT
COUNTIES DURING THE AFTERNOON AND EARLY EVENING HOURS THURSDAY AND
POSSIBLY AGAIN FRIDAY DUE TO GUSTY WINDS...LOW MINIMUM RELATIVE
HUMIDITY AND EXISTING DRY VEGETATION.

IN ADDITION...A STORM SYSTEM WILL BE CAPABLE OF PRODUCING ACCUMULATING
SNOWS OVER THE MOUNTAIN AREAS AS WELL AS NORTHERN EL PASO COUNTY
FROM THIS WEEKEND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ALONG THE I-25 CORRIDOR AND SOUTHEAST PLAINS THIS
AFTERNOON AND EVENING.

44/10

In the hours before

Special weather statement, Apr 11, 12:55 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
155 PM MDT WED APR 11 2012

COZ086>088-093-094-112030-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO
VICINITY/PUEBLO COUNTY BELOW 6300 FEET-TRINIDAD VICINITY/WESTERN LAS
ANIMAS COUNTY BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER
BASIN BELOW 7500 FT-
155 PM MDT WED APR 11 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHWESTERN OTERO COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES EAST OF WALSENBURG...OR 30 MILES NORTH OF
TRINIDAD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  DELHI.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

SR
Special weather statement, Apr 11, 1:04 PM MST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
204 PM MDT WED APR 11 2012

COZ093-094-112030-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
204 PM MDT WED APR 11 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  EXTREME SOUTH CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO...

AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES SOUTHEAST OF THATCHER...OR 43 MILES EAST
OF TRINIDAD...WHICH WAS MOVING TOWARD THE NORTH AT 25 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME SOUTH
CENTRAL OTERO COUNTY AND CENTRAL LAS ANIMAS COUNTY.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Apr 11, 1:21 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
221 PM MDT WED APR 11 2012

COZ088-093-094-097-112045-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-
221 PM MDT WED APR 11 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHERN OTERO COUNTY IN SOUTHEAST COLORADO...

AT 217 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS 14 MILES EAST OF DELHI...OR 30 MILES
SOUTHWEST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  TIMPAS.
  HIGBEE.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Apr 11, 1:46 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
246 PM MDT WED APR 11 2012

COZ086>089-093-112130-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-PUEBLO VICINITY/PUEBLO
COUNTY BELOW 6300 FEET-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY
BELOW 7500 FT-WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW
7500 FT-
246 PM MDT WED APR 11 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN CROWLEY COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTHEASTERN HUERFANO COUNTY IN SOUTHEAST COLORADO...
  EXTREME NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.
  SOUTHEASTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CLUSTER OF STRONG THUNDERSTORMSS ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF TIMPAS TO 20 MILES WEST OF DELHI...WHICH WAS MOVING
TOWARD THE NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA JUNTA.
  SWINK.
  ROCKY FORD.
  CHERAW.
  OLNEY SPRINGS.
  MANZANOLA.
  FOWLER.
  CROWLEY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Apr 11, 2:41 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
341 PM MDT WED APR 11 2012

COZ093-094-097-112230-
EASTERN LAS ANIMAS COUNTY-LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-
341 PM MDT WED APR 11 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHWESTERN BENT COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  SOUTHEASTERN OTERO COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LA JUNTA.

AT 339 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHWEST OF HIGBEE...OR 27 MILES SOUTH
OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  HIGBEE.
  LA JUNTA.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KAM
Special weather statement, Apr 11, 2:45 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
345 PM MDT WED APR 11 2012

COZ079-081-083-085-086-112215-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS
VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO
VICINITY/PUEBLO COUNTY BELOW 6300 FEET-TELLER COUNTY/RAMPART RANGE
ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-WET MOUNTAINS
BETWEEN 6300 AND 10000FT-
345 PM MDT WED APR 11 2012

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EASTERN FREMONT COUNTY IN CENTRAL COLORADO...
  SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO...
  SOUTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  EXTREME NORTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PENROSE...OR 23 MILES WEST OF PUEBLO...WHICH
WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PENROSE.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 128 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
April 11, 3:43 PM MST to 3:48 PM MST
Where
Las Animas County, 18.43 mi NE of Ville Green
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.520, -103.330

Funnel Cloud, Las Animas

When
April 11, 4:31 PM MST to 4:36 PM MST
Where
Las Animas County, 3.9 mi NW of Kim
Reported by
Storm Chaser
Coordinates
37.290, -103.400

Short-lived condensation funnel dropped 3/4 of the way to the ground.

Thunderstorm Wind, Custer

When
April 11, 8:45 PM MST
Where
Custer County, 0.54 mi W of Silver Cliff
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
38.130, -105.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375359, 375358, 375361.